A 42-year-old man is seeing his primary care physician after returning from Southeast Asia. The patient was visiting his parents in the Philippines for 2 weeks during the holidays. A couple of days after his return, he started having bowel movements multiple times per day that he describes as loose and watery, but without blood. He also endorses feeling nauseated with mild abdominal cramping. He remembers eating food from a street cart on multiple occasions during the trip. The abdomen is soft, nontender, and nondistended with no rebound or guarding. Bowels sounds are normal. He is afebrile with the following vitals:
O2 sat 98% on RA
After provided information and tips to avoid dehydration. What additional management is appropriate is this case?
- A) Fidaxomicin
- B) Stool culture and sensitivity
- C) Levofloxacin
- D) Loperamide (Imodium)
- E) Abdominal radiograph (X-ray)
D) Loperamide (Imodium)
Traveler's diarrhea is a digestive tract disorder that commonly causes loose stools and abdominal cramps. It's caused by eating contaminated food or drinking contaminated water that has bacteria, viruses or parasites. Most traveler’s diarrhea is from bacteria. Food and water can be infected by: Not washing hands after using the bathroom; Storing food unsafely: Handling and preparing food unsafely; Not cleaning surfaces and utensils safely.
Traveler's diarrhea usually isn't serious in most people and can self-resolve. Exercising caution when it comes to selecting food and drink while traveling can help to reduce the risk of developing traveler’s diarrhea. However, it is recommended to take physician-approved medications when traveling to high-risk areas, to use in case diarrhea persists or gets severe.
Antimotility drugs such as loperamide and diphenoxylate with atropine (Lomotil) can be used in patients with mild or moderate traveler's diarrhea and as adjuvant therapy in patients treated with antibiotics. Antimotility drugs should be avoided in patients with dysentery (bloody stools). Bismuth subsalicylate (Pepto-Bismol) is another appropriate treatment for traveler's diarrhea because of its antimotility and antimicrobial effects.
Widespread use of antibiotics for traveler's diarrhea has been associated with the acquisition of multidrug-resistant bacteria. Therefore, antimicrobials are recommended only for moderate or severe disease.
Stool culture and abdominal imaging is not indicated in patients with mild traveler's diarrhea because it is typically a self-limited illness. This patient does not have a history or risk factors for Clostridioides difficile infection, therefore treatment is not indicated.
Dr. Raj Dasgupta
Dr. Raj Dasgupta